Jump to content
CrazyBoards.org

Recommended Posts

I have only been on morphine for just over 1 month. 15 - 30 mg every 4 hours, not a huge dose. However after my surgery (6 level spine fusion) I really needed it every 4 hours for the first few weeks. Now as I start to feel better I am trying to space the doeses out and I am getting so sick I can't stand it. I had already gone done to just 15 mg every 4 hours but the most I can space it out is evry 6 hours. Anything more and I am a mess. Shaking, despressed, hot, cold, clamy, all over gross.

Other medications I currently take are tranxene 3.75 mg twice daily and flexeril 10 mg twice daily.

Any suggestions to help get through this would be greatly appreciated. I will be calling my doctor on Friday, if not sooner to get his advice as well.

Link to comment
Share on other sites

Your doc should help you get through this. Sometimes "step down" meds are ordered (Vicodin, Percocet) while weaning off a stronger opiate like morphine. Tramadol is also useful but unlike Vicodin and Percocet, has abrupt withdrawal dangers like seizures. And if you are already on a SSRI, there is also a risk of serotonin syndrome with Tramadol.

The good news is: Unlike benzo or alcohol withdrawal, you cannot die from opiate withdrawal. But you MIGHT feel REALLY shitty. Flu-like symptoms and rebound pain are signs of physical withdrawal. Your dose/use wasn't abnormal or excessive so the effects should be more bearable than that of habitual opiate abusers. No matter what, you will likely have some uncomfortable periods within the first 2 weeks of weaning.

You don't sound addicted just physically dependant because you had a real pain issued that needed control and you didn't abuse the morphine. There's a huge difference in mental reaction to withdrawal if not a difference in physical. If you were "addicted" to the morphine, methadone would have been used. Count yourself lucky...methadone is a nightmare.

Were you on MS Contin (a controlled release morphine)?

Good luck with your surgery recovery as well! ;)

Link to comment
Share on other sites

Were you on MS Contin (a controlled release morphine)?

I am taking regular morphine sulphate. Step down meds would be awesome, but I was prescribed morphine because I am allergic (hives and vomiting) to vicodin, percocet, darvocet, and ultram gives me migraines. I have sworn off all SSRIs but I will take one very short term if it helps to get through this sick feeling. It is just really frustrating because my pain is under control. I just need some NSAIDs and it'll be fine.

Could the dependance be worse from the nurses giving me extra dilaudid while I was in the hopsital? Every time they came in they gave me a dose because they said I wasn't using enough.

Link to comment
Share on other sites

Could the dependance be worse from the nurses giving me extra dilaudid while I was in the hopsital?
No. Big ole' morphine can do that all by itself. Talk to your doctor about it before you start a drastic taper. They might have something other than the meds you are allergic too and/or SSRIs to help you taper. You really shouldn't HAVE to experience an uncomfortable withdrawal. If you have a local pharmacy that actually does "chemistry" you might be able to get them to work with your docs in tapering your morphine levels until you can comfortable stop--I don't know. I would call the doc on call today and ask. It can't hurt to ask.
Link to comment
Share on other sites

Looks like a slow Morphine taper is what you need then. Its odd that you react to Vic, Perc, Darv and Tram but not Morphine. Taking Benadryl or Vistaril while your body adjusts to the above meds is a thought if step down meds are the only solution. Many people react in the way you described until their body adjusted. You reaction doesn't sound like an anaphylactic one.

Dilaudid pushes didn't make you dependant. Pain mixed with pain meds will do that. You brain makes adjustments for the pain med and when its gone or decreased, you brain has to readjust itself. It takes time.

Talk to your doc and Good Luck!

Link to comment
Share on other sites

Its odd that you react to Vic, Perc, Darv and Tram but not Morphine. Taking Benadryl or Vistaril

I thought so too. My allergies didn't start until I was in my mid-twenties. I have taken each of the above pain meds with no problem for many years (usually after dental procedures) with no problems. Then suddenly I get hives from them. Same problem with penicillin, keflex, and sulfa drugs. If any of them can get me through the sick feeling I can deal with some hives and itching. I will definately ask my doc if I can try it.

Link to comment
Share on other sites

No nurse should be giving meds because a patient is taking less than what other patients take. Pain control is very individual. Of course the first 24 hours after surgery they don't want you to have break thru pain so they try to keep on top of it.

Patients should be needing less each day. If pain returns or becomes stronger on days 5-8 those are classic times for wound infection to peak and the increase in pain and need for more meds should be reported.

For withdrawl You'll need to be counting the pills and living by the clock to stretch out the time by minutes.

Try looking at the article here at crazyboards for benzo withdrawl to get an idea of how to taper down.

Link to comment
Share on other sites

Try looking at the article here at crazyboards for benzo withdrawl to get an idea of how to taper down.
Having done both, benzo withdrawal and opiod withdrawal are apples and oranges and can't be compared like that. The discontinuation protocols are completely different.

Pixie, don't taper without talking to your doctors first--that's going to be your best way to go. You have enough to worry about without jamming yourself up with your pain control.

Link to comment
Share on other sites

Try looking at the article here at crazyboards for benzo withdrawl to get an idea of how to taper down.
Having done both, benzo withdrawal and opiod withdrawal are apples and oranges and can't be compared like that. The discontinuation protocols are completely different.

Pixie, don't taper without talking to your doctors first--that's going to be your best way to go. You have enough to worry about without jamming yourself up with your pain control.

Completely agree!

Talk to your doc.

Hopefully, if you need step-downs, the antihistamines should work for the hives/nausea. In my experience, docs still order meds like antibiotics and opiates even when reactions like nausea and hives occur because the reactions are non-life threatening, manageable and the med is necessary.

You'll get through this fine with your doc's help. ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...